Sunday , October 22 2017
Home / Resources / Featured Writers / Avoid the Potential Interactions of Exercise and Diabetic Medications

Avoid the Potential Interactions of Exercise and Diabetic Medications

Often we worry about how drugs interact with diabetes medications and how food interact with diabetes medications, but do we ever stop to think about whether exercise interacts with medications Dr. Sheri Colberg, author of The 7 Step Diabetes Fitness Plan: Living Well and Being Fit with Diabetes, addresses this issue this week in Avoid the Potential Interactions of Exercise and Diabetic Medications.

Sheri_ColbergSome prescribed medications, including some of the oral diabetic medications, can affect your body’s response to exercise.  For example, certain sulfonylureas increase your risk of developing hypoglycemia. Older-generation sulfonylureas (such as Diabinese and Orinase) cause insulin release from your pancreas and somewhat decrease your insulin resistance.

However, these older medications typically have a longer duration of up to 72 hours, giving them the greatest potential to cause your blood sugars to go too low during and/or after any physical activity.  Newer sulfonylureas, such as Amaryl, DiaBeta, Micronase, and Glucotrol, generally don’t last as long and carry a smaller risk of causing hypoglycemia.  Of this type, DiaBeta and Micronase carry the greatest risk due to their slightly longer duration (24 hours versus only 12 to 16 hours for the others).   You should check your blood sugars more often when exercising if you take any of the sulfonylureas that stay in your system longer.  When your exercise becomes regular, you may need to check with your health-care provider about lowering your doses of these medications if you experience more frequent lows.
 
Other medications may not affect your glycemic response to exercise.  Insulin sensitizers like Avandia and Actos mainly affect the action of your insulin at rest, not during exercise, so their risk of causing exercise hypoglycemia is almost nonexistent. Similarly, Glucophage is unlikely to cause exercise lows.  Prandin or Starlix use only potentially increases your risk if taken immediately before prolonged exercise since they increase insulin levels in the blood only temporarily when taken with meals. Finally, medications that slow down the absorption of carbohydrates (Precose and Glyset) would not directly affect exercise, but could slightly delay your treatment of a low by slowing the absorption of carbohydrates you eat to treat it.

If you use insulin, you face a potentially more complicated exercise-medication interaction.  Understanding the effects of insulin action and different regimens on glycemic control is one of the best strategies for optimizing exercise management.  Both insulin and muscular contractions evoke separate mechanisms that cause you to take up glucose into your muscles, and they additively increase muscle glucose uptake.  Consequently, the type of insulin that you use and the timing of its use can have a large effect on glycemic responses.  You may be one of the many individuals who use a combination of short- and long-acting insulins (varying by time to peak action and total duration) given two to four (or more) times daily, or you may receive a continuous infusion of short-acting insulin through an insulin pump.

When no more than minimal (basal) levels of insulin are circulating in your body during exercise, your blood glucose response will be more normal, more like someone who doesn’t have diabetes.  If you exercise when your insulin levels are peaking, however, you’ll have an increased risk of hypoglycemia.  For example, if you inject intermediate-acting N at breakfast, it will peak around noon and exert its effects throughout the afternoon; if you exercise then, your blood sugars may drop more rapidly than at other times.  If you use only Lantus or Levemir, both provide basal insulin coverage for 24 hours, making a separate dose of short-acting insulin